Parenteral Nutrition (PN) Errors

By: Ramy Bartash

Over the past four decades, parenteral nutrition (PN) has become an important primary (e.g., intestinal failure) and adjunctive therapy in a variety of disease states. Parenteral nutrition refers to all PN formulations; total nutrient admixtures (TNA) are PN formulations that include intravenous fat emulsions (IVFE); and 2 in 1 formulations are PN formulations that do not include IVFE.

PN benefits patients having significant disruption in gastrointestinal (GI) function becoming a lifeline for those who have a permanent loss of the GI tract such as patients with GI fistulas or short bowel syndrome.

New knowledge and technology have improved patient selection for PN therapy. Refinement of PN will continue to make it a useful therapy in the management of patients with dysfunctional GI tracts. However, PN formulations are extremely complex admixtures containing 40 or more components including amino acids, dextrose, fat emulsions, water, electrolytes, trace elements, and vitamins.

Each of these components is a regulated prescription drug product. Serious harm and death have occurred from improperly prepared and administered PN formulations.

With a potential for significant benefit to many patients, its complexity warrants an effective process of ordering, preparation, administration and monitoring to assure a quality outcome from therapy. Early PN programs focused on minimizing the frequency, severity, and type of complications that could result from this therapy. The interdisciplinary approach was found to improve efficacy, reduce complications, and facilitate efficient, cost-effective PN therapy.

Despite the highly successful use of PN for many years, the following adverse events demonstrate the types of PN errors that can result in serious harm and even death:
Two deaths related to errors in PN compounding led to a Safety Alert being issued by the U.S. Food and Drug Administration (FDA).(1) Autopsies of the patients involved found diffuse microvascular pulmonary emboli. There were also at least two other cases of respiratory distress occurring in patients at the same institution. These patients had received total nutrient admixtures (TNA) thought to contain a precipitate of calcium phosphate that resulted from improper admixture practices in the pharmacy.

Hospital personnel misinterpreted the dextrose content on the label of a PN formulation used in home care, which resulted in a pediatric patient’s death.(2) The home care label read: “300 mL of 50% dextrose.” The hospital pharmacy interpreted this as a final concentration of dextrose 50% (up to twice the concentration typically used in PN therapy). The patient died after 2 days of receiving infusion of the incorrect formula.

Two other fatal incidents have been reported involving pharmacy-compounding operations for pediatric dextrose solutions.(3) One infant was overdosed with dextrose when the PN was prepared with amino acids and two bags of 50% dextrose in place of one bag of 50% dextrose and one bag of sterile water. The other infant was under dosed with dextrose while receiving a 1.75% final concentration of dextrose solution rather than a 17.5% concentration.

Another PN formulation was compounded with no dextrose, resulting in irreversible brain damage when administered to a neonate.(4)

An incident involving the misinterpretation of a label resulted in iron overload and liver toxicity in a child receiving PN with iron dextran.5 In this case, the PN label read, “iron dextran 1 mL,” the intention being to use a 1-mg/mL concentration pre-diluted by the pharmacy. However, the solution containing the undiluted, 50-mg/mL concentration was used in compounding and resulted in a 50-fold error in the dose administered.

Four children were infected, two of whom died as a result of receiving contaminated PN admixtures.(6) Enterobacter cloacae was cultured from disposable tubing that was used in the automated compounding of these PN admixtures.

A 2-year old child receiving home PN died after an excessively high level of potassium was identified in the PN formulation. The most likely explanation provided for the death was human error in the manual preparation of the PN formulation.(7)
Two premature infants developed extreme magnesium toxicity while receiving PN that was the result of an automated PN compounder malfunction.(8)

PN has the potential for serious adverse events involving many PN components as well as system breakdowns. Analysis of data reported to the United States Pharmacopeia Medication Error Reporting Program (MERP), presented in cooperation with the ISMP, and the MEDMARX medication error database suggests that PN events are low in frequency but have the capacity to cause patient harm. Errors were related to wrong drug preparation, improper dose, labeling and problems with automated compounding devices. The PN components most commonly associated with errors were electrolytes, concurrent drug therapy, insulin and dextrose.(9) It is unclear what proportion of actual PN associated errors are actually reported to the USP.

The information provided in the ‘Safe Practices for Parenteral Nutrition’ document provides guidelines along with supporting evidence to foster quality PN therapy. The intent is for the principles provided in the document to become incorporated into healthcare organization practice for the purpose of minimizing the risk of PN. The complexity of this therapy cannot be understated. There is good evidence in support of practices that favor positive patient outcomes.

REFERENCES
1. Food and Drug Administration. Safety Alert: Hazards of precipitation associated with parenteral nutrition. Am J Hosp Pharm.
1994;51:1427–1428.
2. Carey LC, Haffey M. Incident: Home TPN formula order misinterpreted after hospital admission. Home Care Highlights. 1995;
(spring):7.
3. Cobel MR. Compounding pediatric dextrose solutions. Medication error alert. ASHP Newsletter. 1995;(Aug):3.
4. Gebbart F. Test hyperal solutions? Florida mom says yes. HospPharm Report. 1992;(Feb):35.
5. Iron overdose due to miscommunication of TPN order. Error alert. Pharmacy Today. 1995;(Sep).
6. Two children die after receiving infected TPN solutions. Pharm J. 1994;(Aug):3. 2.
7. www.hopkinsmedicine.org/Press_releases/2003/12_19_03.html.
8. Ali A, Walentik C, Mantych GJ, Sadiq HF, Keenan WJ, Noguchi A. Iatrogenic acute hypermagnesemia after total parenteral
nutrition infusion mimicking septic shock syndrome: two case reports. Pediatrics. 2003;112(1 Pt 1):e70–e72.
9. The U.S. Pharmacopeia Center for the Advancement of Patient
Safety medication error reporting programs